Arkansas, 2007

Flash Flooding and Damaging Winds in Arkansas, July 9, 2007

July 9, 2007 · NWS LZK · 17 events in 10 counties and zones

Low pressure built into Arkansas on the 9th, with areas of heavy rainfall. During the morning hours, scattered to numerous showers and thunderstorms developed, mainly across central Arkansas, in advance of the area of low pressure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$99,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Low pressure built into Arkansas on the 9th, with areas of heavy rainfall. During the morning hours, scattered to numerous showers and thunderstorms developed, mainly across central Arkansas, in advance of the area of low pressure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 9, 2:50 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 9, 2:50 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
350 AM CDT MON JUL 9 2007

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
MOISTURE LVLS HAVE CONTD TO INCRS ACRS THE REGION OVERNIGHT...WITH
ALL BUT N-CNTRL AR SEEING DEWPOINTS IN THE LOWER 70S ATTM. AN AREA
OF MID LVL CLOUDS HAS ALSO FORMED OVER SWRN AR/NRN LA THE PAST FEW
HRS AHEAD OF UPPER LVL SYS TO OUR W.

THE MODELS CONT TO INDC A RETURN TO UNSETTLED WX CONDS ACRS THE
REGION STARTING TODAY AND CONTG THRU MUCH OF THE SHORT TERM. THE NAM
IS VERIFYING BETTER THIS MRNG WITH ONGOING CONVECTION OVR THE PLAINS
AND WL LEAN MORE TOWARDS IT/S SOLUTION FOR THIS FCST.

LOW AND MID LVL MOISTURE WL CONT TO ADVECT NWD ACRS AR TODAY AHEAD
OF UPR TROF AXIS. EXPECT SCTD SHRA/TSRA TO FORM AS THE DAY
PROGRESSES. CONTD WITH SCTD POPS MOST AREAS TODAY...WITH LIKELY POPS
IN THE SERN ZNS. OVERALL COVERAGE WL DIMINISH THIS EVENING WITH LOSS
OF DAYTIME HEATING AND EWD PROGRESSION OF UPPER SYS. EXPECT A COMPLEX
OF STORMS TO REFORM OVR THE PLAINS LATER TNGT...BUT MOST OF THIS
ACTIVITY SHOULD RMN W OF AR.

DIFFERENCES ARE NOTED BETWEEN THE MODELS AFTER TONIGHT REGARDING THE
MOVEMENT OF THE NEXT CDFNT HEADING TOWARDS AR. THE NAM NOW TAKES THE
BNDRY THRU MUCH OF AR BY LATE WED...WHILE THE GFS IS SLOWER AND
HANGS THE FNT UP OVR NRN AR. THE PROGGED UPR FLOW PATTERN WOULD
FAVOR THE NAM SOLUTION...BUT WE HAVE TO REMEMBER THAT THIS IS JULY
AND THE TIME OF YEAR WOULD FAVOR THE GFS.

WENT AHEAD AND RAISED POPS ACRS THE FA STARTING TUE NIGHT AND INTO
WED WITH FNTL BNDRY EXPECTED TO BE WORKING INTO AR. LOCALLY HVY
RAINFALL COULD AGAIN BE POSSIBLE DURG THIS PD AND WL NEED TO BE
MONITORED CLOSELY BY LATER SHIFTS. LEFT  CHCS OF SHRA/TSRA IN FOR
THE REST OF THE PD /MAINLY AFTN AND EARLY EVENING/ WITH BNDRY
LINGERING ACRS THE AREA.
&&

.LONG TERM...FRIDAY THROUGH SUNDAY
HIGHLY AMPLIFIED RIDGE WILL LINGER OVER THE WESTERN SECTIONS OF
NORTH AMERICA WHILE HUGE CYCLONE CONTINUES OVER EASTERN CANADA...
HELPING TO ESTABLISH NORTHWEST FLOW ALOFT WITH A LONG NORTHERLY
FETCH ACROSS THE CENTRAL SECTIONS OF THE CONTINENT. SHORT WAVES OF
ENERGY WILL BE SLIDING SOUTHEAST IN THAT FAST FLOW TOWARD THE STATE.
THE SURFACE WILL SEE OUR FORECAST AREA LOCATED ON THE SOUTHERN EDGE
OF LOWS TRACKING ACROSS THE GREAT LAKES. ONLY THE TAIL END OF
SYSTEMS WILL BE AFFECTING US TO VARYING DEGREES...MAKING TIMING AND
THE DETAILS DIFFICULT TO PIN POINT. QUITE OFTEN...FRONTS WILL STALL
IN OUR VICINITY...SO RATHER THAN TRYING TO GET TOO SPECIFIC WITH THE
FORECAST...WILL INCLUDE SCATTERED CONVECTION FOR THE ENTIRE LONG
TERM. TEMPERATURES WILL REMAIN NEAR NORMAL FOR LOWS AND HIGHS WILL
BE SOMEWHAT BELOW NORMAL WITH A WARMING BIAS TOWARD CLIMATOLOGY OUT
IN TIME.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...44 / LONG TERM...32
AVIATION...32
Hazardous weather outlook, Jul 9, 6:55 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
755 AM CDT MON JUL 9 2007

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
755 AM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE AREA TODAY.
NO ORGANIZED SEVERE WEATHER IS EXPECTED BUT ISOLATED STORMS MAY
BRIEFLY BECOME STRONG WITH GUSTY WINDS AND POSSIBLY SMALL HAIL.
ALSO...CONSIDERABLE DANGEROUS CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF THREATENING CLOUDS ARE SIGHTED APPROACHING FROM THE
SOUTHWEST...PEOPLE SHOULD TAKE SHELTER IMMEDIATELY BECAUSE OF
THE DANGER FROM LIGHTNING. LOCALLY HEAVY RAIN WILL BE POSSIBLE
WHICH COULD CAUSE SOME FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF
THE UPCOMING WEEK...OCCURRING MAINLY IN THE AFTERNOON AND EARLY
EVENING. LOCALIZED GUSTY WINDS...HAIL AND FLOODING COULD RESULT
BUT NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK
ON CENTRAL ARKANSAS.

29

In the hours before

Special weather statement, Jul 9, 5:39 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
639 AM CDT MON JUL 9 2007

ARZ053-091220-
CLARK-
639 AM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR CLARK COUNTY UNTIL 715 AM CDT...

AT 635 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GUM SPRINGS...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...ONE HALF INCH
DIAMETER OR LESS...WIND GUSTS UP TO 30 MPH AND LOCALLY HEAVY
DOWNPOURS.

AREAS THAT WILL BE AFFECTED INCLUDE ARKADELPHIA AND CADDO VALLEY.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

44

The radar

The Little Rock radar (KLZK), 81 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Garland

When
July 9, 7:00 AM CST to 10:00 AM CST
Where
Garland County, Hot Spgs
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.500, -93.050

Nine roads in Hot Springs were closed due to high water.

Flash Flood, Hot Spring

When
July 9, 9:00 AM CST
Where
Hot Spring County, Malvern
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.370, -92.800

Street flooding was reported on McNeal Street, Sullenberger, and East Page Street and several other streets in Malvern. One business was flooded.

Flash Flood, Pulaski

When
July 9, 9:30 AM CST to 11:00 AM CST
Where
Pulaski County, 2 mi NE of North Little Rock
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.790, -92.225

A few streets were barricaded due to high water.

Flash Flood, Cleveland

When
July 9, 9:35 AM CST
Where
Cleveland County, Rison
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.950, -92.180

Flooding was reported on several city streets. County roads and Arkansas Highway 35 South were flooded. Major damage was reported to Brushy Creek Road, Jack White Road and Tom Taylor Road.

Flash Flood, Cleveland

When
July 9, 9:35 AM CST
Where
Cleveland County, Woodlawn
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.970, -92.030

County roads were flooded around Woodlawn. Smith Road sustained considerable damage.

Flash Flood, Cleveland

When
July 9, 9:35 AM CST
Where
Cleveland County, 1 mi N of Kingsland
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.864, -92.300

Heavy rains damaged roads around Kingsland. Cross Road suffered substantial damage.

Thunderstorm Wind, Faulkner

When
July 9, 9:40 AM CST
Where
Faulkner County, 4 mi SSW of Conway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
35.027, -92.477

A fence was blown down and a trampoline was blown 100 yards.

Flash Flood, Grant

When
July 9, 9:45 AM CST
Where
Grant County, 3 mi W of Leola
Cause
Heavy Rain
Reported by
Public
Coordinates
34.170, -92.632

Street flooding was reported east of Arkansas Highway 9.

Flash Flood, Dallas

When
July 9, 9:45 AM CST
Where
Dallas County, 5 mi E of Willow
Cause
Heavy Rain
Reported by
Public
Coordinates
34.130, -92.663

Flooding was reported on Arkansas Highway 9.

Flash Flood, Grant

When
July 9, 9:45 AM CST
Where
Grant County, Poyen
Cause
Heavy Rain
Reported by
Post Office
Coordinates
34.320, -92.630

Several inches of water were noted in the post office. Several rural roads in the area were under water.|

Flash Flood, Jefferson

When
July 9, 10:00 AM CST
Where
Jefferson County, Redfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.430, -92.180

Flash flooding was reported on Arkansas Highway 365.

Flash Flood, Pulaski

When
July 9, 10:00 AM CST
Where
Pulaski County, Sherwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.820, -92.220

Windchime Bridge was closed due to flash flooding.

Flash Flood, Faulkner

When
July 9, 10:00 AM CST
Where
Faulkner County, Conway
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.080, -92.450

The local emergency manager reported several roads in downtown Conway were closed due to flooding.

Flash Flood, Dallas

When
July 9, 10:00 AM CST
Where
Dallas County, 1 mi N of Ivan
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.914, -92.430

Arkansas State Police Troop F reported the northbound lane on U.S. Highway 167 was closed to repair a large pothole caused by flooding.

Flash Flood, Faulkner

When
July 9, 10:00 AM CST
Where
Faulkner County, Mayflower
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.950, -92.430

The local emergency manager reported that several roads in downtown Mayflower were closed due to flooding.

Thunderstorm Wind, Yell

When
July 9, 12:50 PM CST
Where
Yell County, Belleville to Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.100, -93.450

The local emergency manager reported telephone and power lines down from near Belleville to near Danville. Numerous trees were blown down, including one that blocked Arkansas Highway 307 North. Some barns and chicken houses had tin blown off their roofs. Shingles were removed from a roof near Danville. Damage was reported to an outbuilding.

Flash Flood, Ouachita

When
July 9, 4:30 PM CST to 6:00 PM CST
Where
Ouachita County, Camden
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.580, -92.830

Barricades were set out on Grinstead Street, just off Adams Avenue. There was minor flooding reported on Columbia near Hillside Baptist Church and on Lafayette at Cash. About 200 Ouachita Electric Cooperative Corp. customers were without power for a few hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42827, 37155, 42826, 37156, 42836, 42837, 37201, 37159, 37160, 42838, 37163, 37166, 37191, 37199, 42823, 37188, 44548.